EconPapers    
Economics at your fingertips  
 

Time-consistent investment policies in Markovian markets: A case of mean–variance analysis

Zhiping Chen, Gang Li and Yonggan Zhao ()

Journal of Economic Dynamics and Control, 2014, vol. 40, issue C, 293-316

Abstract: The optimal investment policy for a standard multi-period mean–variance model is not time-consistent because the variance operator is not separable in the sense of the dynamic programming principle. With a nested conditional expectation mapping, we develop an investment model with time consistency in Markovian markets. Furthermore, we examine the differences of the investment policies with a riskless asset from those without a riskless asset. Analytical solutions for time-consistent optimal investment policies and the resulting mean–variance efficient frontier are obtained. Finally, using numerical examples, we show that the optimal investment policy derived from our model is more efficient than that of the standard mean–variance model in which the trade-off is determined between the mean and variance of the terminal wealth.

Keywords: Dynamic time consistency; Mean–variance analysis; Markovian markets; Optimal investment policy; Lagrange multiplier method (search for similar items in EconPapers)
JEL-codes: C44 C52 C61 E22 G11 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188914000220
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:40:y:2014:i:c:p:293-316

DOI: 10.1016/j.jedc.2014.01.011

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:dyncon:v:40:y:2014:i:c:p:293-316